Alert archive / North Carolina / Tornado Warnings in 1998

Tornado Warning 31, NWS Wilmington, NC

September 3, 1998Brunswick County, North Carolina

NWS Wilmington, NC issued this tornado warning at Sep 3, 1998, 2:30 PM EDT for Brunswick County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 1998, 2:30 PM EDT (18:30 UTC)
Expired
Sep 3, 1998, 3:00 PM EDT
In force
30 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 9:45 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

640 
WFUS1 KILM 031831 RRA
TORILM
NCC019-031900-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT THU SEP 3 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...

* TORNADO WARNING FOR...
  EASTERN BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 300 PM EDT

* AT 227 PM EDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 22
  MILES SOUTHWEST OF WILMINGTON OR 4 MILES WEST OF SOUTHPORT MOVING
  NORTHEAST AT 25 MPH.

* THE TORNADO WILL BE IN THE VICINITY OF...
        SMITH              BY 235 PM EDT
        BOLIVIA             BY 240 PM EDT

IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY
DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.

SI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 3, 2:05 PM EDT, 25 minutes earlier.

Area forecast discussion, Sep 3, 2:05 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
205 PM EDT THU SEP 3 1998

PRELIMINARY THOUGHTS PRECEDING CONF CALL...

RAH: CAN LIVE WITH FF WATCH MY CWA TNGT AND FRI MORNING. WINDS
SHOULD STAY JUST BELOW WIND AVSRY CRITERIA.

CWF: PER COORD WITH ILM...WILL CONT SMALL CRAFT SHOULD REMAIN IN
PORT WORDING TONIGHT THROUGH FRIDAY MORNING. WILL BE CLOSE TO GALES
BUT THINK SYSTEM SHOULD WEAKEN SLIGHTLY AND WILL BE FARTHER INL\AND
AS IT COMES INTO NC SO WILL GO WITHOUT GALES ATTM.

.MHX...SMALL CRAFT SHOULD REMAIN IN PORT S OF CURRITUCK BEACH
LIGHT TO SURF CITY.

JBM

In the hours before

Special weather statement, Sep 3, 11:20 AM EDT, 3 hours 10 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-041015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1120 AM EDT THU SEP 3 1998

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY FRIDAY.

HAZARDOUS WEATHER...
SEVERE THUNDERSTORMS WITH DAMAGING WIND AND TORNADOES POSSIBLE THIS
AFTERNOON AND TONIGHT.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

SYNOPSIS...
A LOW PRESSURE AREA...TROPICAL STORM EARL...WAS LOCATED NEAR MACON
GEORGIA LATE THIS MORNING.  EARL IS EXPECTED TO MOVE NORTHEAST
AROUND 20 MPH THROUGH TONIGHT.  BANDS OF RAIN AND THUNDERSTORMS
ASSOCIATED WITH EARL WILL AFFECT NORTHEAST SOUTH CAROLINA AND
SOUTHEAST NORTH CAROLINA THROUGH TONIGHT.  SEVERE THUNDERSTORMS
WITH DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITHIN THESE BANDS
OF RAIN AND THUNDERSTORMS.  IN ADDITION...RAINFALL OF TWO TO FOUR
INCHES...WITH LOCALLY HIGHER AMOUNTS...COULD RESULT IN FLOODING
THIS AFTERNOON AND TONIGHT.

RAN
Special weather statement, Sep 3, 11:20 AM EDT, 3 hours 10 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-041015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1120 AM EDT THU SEP 3 1998

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY FRIDAY.

HAZARDOUS WEATHER...
SEVERE THUNDERSTORMS WITH DAMAGING WIND AND TORNADOES POSSIBLE THIS
AFTERNOON AND TONIGHT.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

SYNOPSIS...
A LOW PRESSURE AREA...TROPICAL STORM EARL...WAS LOCATED NEAR MACON
GEORGIA LATE THIS MORNING.  EARL IS EXPECTED TO MOVE NORTHEAST
AROUND 20 MPH THROUGH TONIGHT.  BANDS OF RAIN AND THUNDERSTORMS
ASSOCIATED WITH EARL WILL AFFECT NORTHEAST SOUTH CAROLINA AND
SOUTHEAST NORTH CAROLINA THROUGH TONIGHT.  SEVERE THUNDERSTORMS
WITH DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITHIN THESE BANDS
OF RAIN AND THUNDERSTORMS.  IN ADDITION...RAINFALL OF TWO TO FOUR
INCHES...WITH LOCALLY HIGHER AMOUNTS...COULD RESULT IN FLOODING
THIS AFTERNOON AND TONIGHT.

RAN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 4:05 PM EDTFlash Flood WarningILMNew Hanover4 hr
Sep 3, 5:45 PM EDTFlash Flood WarningILMPender2 hr
Sep 3, 7:11 PM EDTSevere Thunderstorm WarningILMBrunswick34 min
Sep 3, 7:46 PM EDTTornado WarningILMBrunswick, Columbus49 min

Nearby

Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.